Can Bio-Alcamid Filler Injected Into the Cheeks Be Removed?
Q: Dr. Eppley, my question is about face fillers. I had some permanent filler injections done on my cheeks 4 years ago. I am now developing hypersensitivity, not at the site of the filler, but over the sinus and neck muscles and headaches. Plus my eyebrows are thinning .The surgeon told me the filler used is BIOALCAMID .What is your opinion on can the filler be removed?
A: Bio-AlCamid is a gel polymer filler that is composed of a 3% to 4% concentration of alky-amide polymer and 96% water. It is used around the world but is not approved in the U.S. It maintains it volume through the attraction of water to the non-resorbable polymer which is then surrounded by a scar capsule. The manufacturer says that it can be removed relatively easily and this may be true if it is well encapsulated and can be palpated. Once the capsule is entered, the material will likely be expressible. The other key question is what to do after the material is removed as there may likely be a deflation effect seen on the outside of the face. While one could use any of the available temporary hyaluronic injectable fillers, I would strongly think about fat injection replacement. Otherwise, I see no direct correlation between it and your hypersensitivity symptoms.
Dr. Barry Eppley
A detailed description and pictures of your concerns allows for the most informed response.